Alert archive / Vermont / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 38, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jul 31, 2004, 4:10 PM EDT for Rutland County, Vermont. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2004, 4:10 PM EDT (20:10 UTC)
- Expired
- Jul 31, 2004, 5:15 PM EDT
- In force
- 65 min
- Issued by
- NWS Burlington, VT
- Area
- Counties, with a storm outline in the text
County Rutland County, VT
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 1:35 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 151 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 716 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBTV 312010 SVRBTV VTC021-312115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 410 PM EDT SAT JUL 31 2004 THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RUTLAND COUNTY IN SOUTHERN VERMONT * UNTIL 515 PM EDT * AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WEST CASTLETON...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR CASTLETON...WEST CASTLETON...HUBBARDTON AROUND 410 PM EDT NEAR EAST HUBBARDTON AROUND 420 PM EDT NEAR PROCTOR...PITTSFORD AROUND 430 PM EDT NEAR CHITTENDEN...MENDON AROUND 440 PM EDT WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A REINFORCED BUILDING...AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORMS HAVE PASSED. SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. LAT...LON 4371 7336 4354 7329 4355 7280 4380 7286 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:55 PM EDT, 15 minutes earlier.
Area forecast discussion, Jul 31, 3:55 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO ADD WATCH INFORMATION NATIONAL WEATHER SERVICE BURLINGTON VT 355 PM EDT SAT JUL 31 2004 .SHORT TERM (TONIGHT THRU TUESDAY NIGHT)... SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM EDT/00Z. ACTIVE WEATHER OCCURING ALONG A TROUGH OF LOW PRESSURE AT THE SURFACE. VERY MOIST...UNSTABLE AIRMASS WITH PRECIPITABLE WATER OF 1.5 TO 2 INCHES...SURFACE DEWPOINTS IN THE LOW 70S. SURFACE BASED CAPES NOT ALL THAT IMPRESSIVE...AT 1000 J/KG OR LESS...BUT DYNAMICS AND LOW LEVEL JET MAKING UP THE DIFFERENCE. 200 MB JET OF 85 KTS OR SO HAD ST. LAWRENCE VALLEY IN RIGHT REAR QUADRANT AT 12Z...PROVIDING SOME UPPER LEVEL DIVERGENCE. EARLIER THIS MORNING WE HAD A LOW LEVEL JET OF AROUND 50 KTS IN NORTHERN NEW YORK...WITH SOME CONVECTIVE MIXING BRINGING DAMAGING WINDS TO THE SURFACE IN FRANKLIN COUNTY NY IN THE FORM OF A WET MICROBURST BETWEEN 8AM-9AM EDT. VEERING WINDS BEHIND THE TROUGH WILL BRING SOME RELIEF FROM THE HUMIDITY FROM WEST...BUT IN THE MEANTIME CONVERGENCE IN THE TROUGH HELPING FOCUS STORMS. MAIN PRECIP FOCUS SHIFTS TO THE SOUTH AND EAST OUT OF THE FORECAST AREA THROUGH SUNDAY...AS A DEEPER SURFACE TROF/WEAK COLDFRONT MOVES THROUGH. NOT MUCH CHANGE IN TEMPS...BUT DEFINITE DROP IN DEWPOINTS. BY MONDAY...SURFACE RIDGE NOSES INTO THE REGION FROM THE OHIO VALLEY...WITH A DRY DAY IN STORE. BROAD UPPER TROUGH OVER THE NORTHEAST THAT HAS BEEN IN PLACE FOR SO LONG FLATTENS OUT BRIEFLY...THEN BEGINS TO SHARPEN UP AGAIN AS NEXT SHORTWAVE TROF DROPS INTO THE BASE LATE MONDAY. THIS AND AN APPROACHING COLD FRONT AND SURAFCE LOW MOVING UP THE ST LAWRENCE VALLEY BRINGS CHCS FOR RAIN BACK LATE TUESDAY. .LONG TERM (WED-SAT)... MID/UPPER LVL TROF BUILDS ACRS NE CONUS ON WEDS INTO THURS AS STRONG LLVL CAA DEVELOPS OVER FA. PROGGED 85H TEMPS SHOW TEMPS IN THE SINGLE DIGITS TO AROUND 10C...WHICH WOULD SUPPORT HIGHS BELOW NORMAL. WL KEEP LOW POPS IN FCST AS 5H VORTS AND SOME MID LVL MOISTURE/LIFT ROTATE AROUND ULVL TROF...THIS COMBINED WITH STEEP LAPSE RATES WL KEEP FA UNSETTLED...ESPECIALLY MTNS ZNS. OTHERWISE...SFC HIGH PRES BUILDS FROM NORTHERN PLAINS INTO CENTRAL GREAT LAKES AND NORTHEAST CONUS FRIDAY INTO SATURDAY. WL KEEP FCST DRY ATTM WITH TEMPS AT OR SLIGHTLY BELOW NORMAL ASSOCIATED WITH NORTHERLY SFC FLW. .AVIATION (18Z-18Z)... WEAK SFC FRNT ACRS SLV ATTM WL SLOWLY MOVE EAST THRU FA OVERNIGHT. SHOWERS/THUNDERSTORMS AHEAD OF THIS FRNT CONT TO DEVELOP IN SEVERAL LINES WITH GENERALLY CELL MOVEMENT TO THE NE AT 20 TO 25 MPH. OBS SUGGEST IFR CONDITIONS ASSOCIATED WITH THE HEAVIEST RW AS CIGS DROP TO AROUND 1000 FT AND VIS BTWN 1-3SM. GIVEN AREAL COVERAGE AND INTENSITY OF PRECIP WL USE TEMPO GROUPS TO COVER IN TAFS THRU 04Z. WITH PLENTY OF LLVL MOISTURE LEFTOVER FROM PRECIP AND PROGGED WIND FIELDS...HAVE MENTION SOME FG POSSIBLE ACRS MPV/SLK TAF SITES. ALSO...WITH CRNT OBS SUGGESTING SFC WND GUSTS TO 30 KTS...WL MENTION IN TWB ROUTES FROM BTV-SYR ATTM. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...SEVERE THUNDERSTORM WATCH NUMBER 675 VTZ001>012-016>019 UNTIL 8 PM EDT TONIGHT. NY...SEVERE THUNDERSTORM WATCH NUMBER 675 NYZ0340-035 UNTIL 8 PM EDT TONIGHT. && SHORT TERM...HANSON LONG TERM/AVIATION...TABER
Hazardous weather outlook, Jul 31, 4:51 AM EDT, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 451 AM EDT SAT JUL 31 2004 NYZ026>031-034-035-087-VTZ001>012-016>019-010855- CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON- EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE- LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON- WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN- WESTERN RUTLAND-WINDSOR- 451 AM EDT SAT JUL 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND VERMONT. .DAY ONE...TODAY: THE POTENTIAL FOR HEAVY RAIN WILL EXIST THIS AFTERNOON AND TONIGHT ACROSS NORTHERN NEW YORK AND MUCH OF VERMONT. A VERY MOIST ATMOSPHERE IS IN PLACE OVER THE REGION. A SLOW MOVING COLD FRONT WILL BE MOVING INTO THE AREA BY TONIGHT AND THIS WILL PROVIDE THE FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT. ANY STORMS WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY DOWNPOURS THAT COULD CAUSE LOCALIZED FLOODING. IN ADDITION...THE POTENTIAL EXISTS FOR STRONG WINDS ASSOCIATED WITH THUNDERSTORM DOWNBURSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY: HAZARDOUS WEATHER IS NOT EXPECTED THROUGH THE PERIOD. A COLD FRONT WILL EXIT THE REGION EARLY ON SUNDAY AND DRIER AIR WILL SPREAD INTO THE REGION LATE SUNDAY INTO EARLY MONDAY. A SERIES OF WEAK COLD FRONTS WILL MOVE THROUGH LATE MONDAY AND AGAIN ON TUESDAY AND THIS WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE REGION. DRIER WEATHER TO RETURN DURING THE LATTER HALF OF THE WEEK. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT GIVEN THE POTENTIAL FOR HEAVY RAIN AND STRONG WINDS. EVENSON
In the hours before
Local storm report, Jul 31, 11:37 AM EDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1137 AM EDT SAT JUL 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0850 AM DOWNBURST ST. REGIS 45.00N 74.65W
07/31/2004 FRANKLIN NY FIRE DEPT/RESCUE
STRAIGHT LINE WINDS ASSOCIATED WITH WET MICROBURST.
DAMAGE PATH 1.5 MILES LONG BY 50 TO 200 FEET WIDE.
NUMEROUS 1 TO 3 FT DIAMETER TREES DOWNED ON ROADS,
HOUSES, AND VEHICLES. RESIDENTIAL TRAILER DISPLACED 8 TO
10 FEET.
&&
MBSpecial weather statement, Jul 31, 12:05 PM EDT, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1205 PM EDT SAT JUL 31 2004 NYZ026-029-087-311700- NORTHERN ST. LAWRENCE-SOUTHWESTERN ST. LAWRENCE-SOUTHEASTERN ST. LAWRENCE- AT 1205 EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS FROM 5 MILES NORTH OF CANTON TO 11 MILES WEST OF FINE...MOVING NORTHEAST AT 15 MPH. THUNDERSTORMS WILL BE NEAR NORWOOD...RUSSELL BY 1220 PM...NEAR POTSDAM...FINE BY 1230 PM...NEAR DEGRASSE BY 1240 PM...NEAR COLTON BY 1250 PM...NEAR SOUTH COLTON AND HOPKINTON BY 100 PM. LOCALIZED THUNDERSTORM WIND GUSTS TO 50 MPH WILL BE POSSIBLE ALONG WITH BRIEF HEAVY DOWNPOURS. THESE STORMS WILL BE CAPABLE OF PRODUCING RAINFALL AMOUNTS BETWEEN TWO AND FOUR TENTHS OF AN INCH. TABER
Local storm report, Jul 31, 12:44 PM EDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1244 PM EDT SAT JUL 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0930 AM TSTM WND DMG MALONE 44.85N 74.29W
07/31/2004 FRANKLIN NY PUBLIC
FOUR 1 TO 2 FT DIAMETER TREES DOWN, ALONG WITH NUMEROUS
LIMBS.
&&
MBSpecial weather statement, Jul 31, 12:53 PM EDT, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1253 PM EDT SAT JUL 31 2004 NYZ026>031-311800- NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-SOUTHEASTERN ST. LAWRENCE-EASTERN CLINTON-WESTERN CLINTON-SOUTHERN FRANKLIN- AT 1255 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS FROM 6 MILES SOUTHWEST OF FORT COVINGTON TO 17 MILES SOUTHWEST OF ST. REGIS FALLS...MOVING NORTHEAST AT 25 MPH. THUNDERSTORMS WILL BE NEAR WEST BANGOR...TROUT RIVER BY 110 PM...NEAR MALONE...CONSTABLE BY 120 PM...NEAR DUANE CENTER...CHASM FALLS BY 130 PM...NEAR LOON LAKE BY 140 PM...NEAR MERRILL...LYON MOUNTAIN BY 150 PM AND NEAR ELLENBURG DEPOT BY 200 PM. WIND GUSTS OF 45 MPH OR HIGHER MAY ACCOMPANY THE THUNDERSTORMS...ALONG WITH BRIEF HEAVY DOWNPOURS. RAINFALL AMOUNTS WILL BE BETWEEN THREE AND FIVE TENTHS OF AN INCH. THIS HEAVY RAIN IN A SHORT PERIOD OF TIME WILL CAUSE MINOR LOW LYING AND URBAN FLOODING IN POOR DRAINAGE AREAS. PLEASE USE CAUTION WHILE DRIVING THIS AFTERNOON. TABER
Special weather statement, Jul 31, 12:57 PM EDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1257 PM EDT SAT JUL 31 2004 NYZ028-031-VTZ001-002-311800- GRAND ISLE-WESTERN FRANKLIN-EASTERN CLINTON-WESTERN CLINTON- ...A DEVELOPING LINE OF THUNDERSTORMS WILL CONTAIN STRONG WINDS... AT 1255 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING LINE OF THUNDERSTORMS FROM ALBURG TO JERICHO...MOVING NORTHEAST AT 25 MPH. THUNDERSTORMS WILL BE NEAR BEEKMANTOWN...ALBURG BY 110 PM...NEAR NORTH HERO...ISLE LA MOTTE BY 130 PM...NEAR WEST SWANTON...SOUTH ALBURG BY 140 PM...NEAR ST. ALBANS BY 150 PM...NEAR HIGHGATE SPRINGS AND SWANTON BY 200 PM. YOU CAN EXPECT LOCAL WIND GUSTS TO 45 MPH WITH THE STRONGER STORMS ACROSS NORTHERN CLINTON AND FRANKLIN COUNTIES...ALONG WITH BRIEF HEAVY RAINFALL. RAINFALL AMOUNTS ALONG AND NORTH OF A ENOSBURG FALLS TO ALTONA LINE WILL BE BETWEEN TWO AND FOUR TENTHS OF AN INCH. TABER
Special weather statement, Jul 31, 1:55 PM EDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 155 PM EDT SAT JUL 31 2004 .A WEAK COLD FRONT WILL BE MOVING ACROSS THE NEW YORK AND VERMONT THIS AFTERNOON AND TONIGHT. AHEAD OF THIS COLD FRONT IS A TROPICAL AIRMASS PRIMED FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. THERE ARE ALSO SOME STRONGER WINDS ALOFT WHICH COULD TRANSLATE DOWN TO THE SURFACE IN THE FORM OF STRAIGHT-LINE WINDS IN EXCESS OF 58 MPH. NYZ034-035-VTZ001>012-016>019-010000- CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN ESSEX- EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-LAMOILLE-ORANGE- ORLEANS-WASHINGTON-WESTERN ADDISON-WESTERN CHITTENDEN-WESTERN ESSEX- WESTERN FRANKLIN-WESTERN RUTLAND-WINDSOR- 155 PM EDT SAT JUL 31 2004 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF VERMONT AND ESSEX COUNTY NEW YORK UNTIL 8 PM EDT... A LINE OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL MOVE FROM THE CHAMPLAIN VALLEY OF NEW YORK AROUND 2 PM INTO WESTERN VERMONT AROUND 3 PM AND EVENTUALLY INTO THE CONNECTICUT RIVER VALLEY BY LATE AFTERNOON AND EVENING. THESE THUNDERSTORMS WILL CONTAIN DANGEROUS LIGHTNING AS WELL AS THE POTENTIAL OF STRONG DAMAGING WINDS IN EXCESS OF 58 MPH. FURTHER...THIS TROPICAL AIRMASS IN PLACE ACROSS THE REGION AS WELL AS THE SLOW MOVEMENT OF THESE STORMS WILL ALLOW FOR SOME LOCALLY TORRENTIAL RAINS THAT COULD CAUSE STREET FLOODING AS WELL AS POSSIBLE FLOODED CULVERTS. IF THUNDERSTORMS APPROACH...SEEK SAFE SHELTER IMMEDIATELY UNTIL THE STORMS HAVE PASSED. IF YOU RUN ACROSS A FLOODED ROADWAY, DONT TRAVEL OVER IT...TURN AROUND...DONT DROWN. STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR THE LATEST INFORMATION...OR CHECK OUR WEB SITE AT WEATHER.GOV. WHITTIER
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 3:27 PM EDT | Severe Thunderstorm Warning | BTV | Addison | 63 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.